Many of us have used the antibiotic Zithromax to treat a sinus or upper respiratory infection. The amazing Z-Pak (as its known around our house) kills those bad bugs dead in only five days. Truly an amazing discovery. Unfortunately, the FDA is warning that that the Z-Pak can trigger heart problems.
Vanderbilt University researchers studied medical records from patients who received Zithromax (azithromycin) or other antibiotics to treat an infection. Thousands of patients' records covering nearly 15 years were reviewed. The researchers found that Z-Pak users were 2.5 times more likely to die of heart disease within five days of taking the pill than patients who took a different antibiotic or took nothing at all.
It seems that Zithromax interferes with the rhythm of the heart. People who have a heart arrhythmia are particularly susceptible to harm from Zithromax. Patients with abnormally low levels of magnesium or potassium in their blood are also at risk.
The research did not determine a cause for this side effect. Other antibiotics that are used in place of Zithromax showed similar heart problems, although at lower levels. Even with this discovery, patients take Zithromax for half as many days as competing medications, like amoxicillin, so their period of risk is shorter.
Should you still take that Z-Pak the next time you have a sinus infection? Be sure to bring up this new warning with your doctor. All medications have side effects, not just Zithromax, so you need to balance the chance of a side effect with the impact of not treating your problem.
Chances are, you will get that Z-Pak. Good luck!